Winter Weather, Clay
- When
- December 31, 3:00 AM CST to 3:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
The tail end of a massive storm system that earlier crippled western Kansas had just enough strength to bring a round of snow to parts of the area. Two to five inches of snow were common over the affected counties.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
The tail end of a massive storm system that earlier crippled western Kansas had just enough strength to bring a round of snow to parts of the area. Two to five inches of snow were common over the affected counties. However, a band of heavier snow, on the order of 6 to 8 inches, was reported across parts of Ottawa, Cloud and Washington counties. One storm spotter in Minneapolis (Ottawa county) reported a storm total of 9 inches. A gusty north wind of 15 to 30 mph brought considerable blowing and drifting snow. Numerous accidents were reported however no serious injuries or deaths occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 30, 3:15 PM CST, 11 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CST SAT DEC 30 2006 .DISCUSSION... MAIN FORECAST CONCERN THIS AFTERNOON IS PRECIP TYPE AND ACCUMULATIONS FOR LATER TONIGHT AND SUNDAY. 21Z SFC OBS SHOW A LOW CENTERED OVER NORTH CENTRAL OK WITH AN INVERTED TROUGH EXTENDING NORTH THROUGH KS. THIS HAS SET UP A TIGHT BAROCLINIC ZONE ACROSS FAR WESTERN SECTIONS OF THE FORECAST AREA. ALOFT WATER VAPOR SHOWS THE CLOSED UPPER LOW IN NO HURRY TO MOVE EAST ACROSS WEST TX. REGIONAL RADAR SHOWS A WELL DEFINED AREA OF WRAP AROUND MOISTURE AND PRECIP EXTENDING ACROSS THE STATE WITH THE LATEST BAND OF RAIN MOVING NORTH ACROSS THE FORECAST AREA AT 21Z. WIDESPREAD FREEZING RAIN WAS OBSERVED ACROSS CENTRAL KS BEFORE PRECIP SWITCHES OVER TO SNOW. TEMP PROFILES AND MOISTURE WILL PLAY A CRITICAL ROLE IN PRECIP TYPE. THE GFS AND NAM HAVE SOME SIGNIFICANT DIFFERENCES. FIRST THE NAM TENDS TO DRY OUT MID LEVELS RAPIDLY AND DOES NOT BRING THE MID LEVEL MOISTURE BACK IN. THINK THAT THE NAM MAY BE GOOD INITIALLY AS SATELLITE SHOWS THE DRY SLOT ROTATING NORTH. BUT AS THE UPPER LOW LIFTS NORTH...THE WRAP AROUND MOISTURE SHOULD MOVE BACK IN DURING THE DAY TOMORROW SIMILAR TO THE GFS SOLUTION. SECOND THE NAM DOES NOT BRING THE COLD AIR IN AS FAST AS THE GFS. WITH TEMPS UPSTREAM IN THE MID 20S...THINK THIS AIR WILL FILL IN ONCE THE SFC LOW MOVES EAST DURING THE MORNING. SO IN SHORT HAVE BLENDED THE TWO SOLUTIONS. THINK THE DRY SLOT MOVING IN WILL LIMIT FREEZING PRECIP TONIGHT AS TEMPS FALL BELOW FREEZING WELL AFTER MIDNIGHT. THEN AS THE COLD AIR ADVECTS IN AND MID LEVEL WRAP AROUND MOISTURE PASSES OVERHEAD...SNOW WOULD BE MORE LIKELY. A QUICK LOOK AT THE 18Z NAM SUPPORTS THIS. CONSIDERED A POSSIBLE HEADLINE FOR ICE ACCUMULATION ACROSS FAR NORTH CENTRAL KS...BUT DO NOT HAVE ENOUGH CONFIDENCE WITH THE DRY SLOT TO ISSUE ONE AT THIS TIME. THEN SNOW ACCUMULATIONS FOR TOMORROW LOOK TO STAY AROUND 1 INCH. WITH THIS IN MIND...HAVE NOT ISSUED ANY ADVISORIES AT THIS TIME. THE EVENING SHIFT WILL NEED TO WATCH TEMPS AND THE POSSIBLE ONSET OF FREEZING PRECIP ACROSS NORTH CENTRAL KS FOR LATE TONIGHT. DO NOT EXPECT TEMPS TO FALL VERY QUICKLY TONIGHT. AS THE SFC LOW MAKES IT SLOW PROGRESSION NORTHEAST...MOST OF THE FORECAST AREA SHOULD CONTINUE TO BE IN THE WARM SECTOR WITH DEWPOINTS HOLDING IN THE LOWER 50S. THEN CLOUDY SKIES AND CAA SHOULD CAUSE STEADY OR SLOWLY FALLING TEMPS THROUGH THE DAY SUNDAY. HAVE GONE WITH THE COOLER TEMPS OF THE GFS FOR HIGHS GIVEN THE CURRENT READINGS ACROSS THE WEST NOW. SUNDAY NIGHT THROUGH MONDAY NIGHT...BEHIND THE UPPER LOW MOISTURE AND COLD AIR WILL WRAP BEHIND THE SYSTEM...BRINGING A CHANCE FOR SNOW...GENERALLY ALONG AND NORTH OF INTERSTATE 70. THE 300K THETA E SURFACE INDICATES A WEAKER TROWAL SIGNATURE WITH THE 12Z/GFS RUN...SO BANDING OF PRECIPITATION SEEMS LESS LIKELY AT THIS TIME. HAVE KEPT POPS IN THE CHANCE TO SLIGHT CHANCE CATEGORY AS THE DRY SLOT PASSING THROUGH THE CWA ON SUNDAY MAKES MID LEVEL MOISTURE RETURN LESS LIKELY SUNDAY NIGHT. COLD AIR ADVECTION AND GUSTY NORTHWESTERLY WINDS WILL CONTINUE BEHIND THE LOW ON INTO MONDAY...KEEPING TEMPERATURES IN THE MIDDLE TO UPPER 30S ON MONDAY. WITH DRIER AIR MOVING IN WITH THE NORTHWESTERLY WINDS...TEMPERATURES MONDAY NIGHT ARE EXPECTED TO DIP INTO THE MID TEENS OVER NORTH CENTRAL KS...GO THE LOWER 20S IN EAST CENTRAL KS. PRECIPITATION WILL COME TO AN END BY MONDAY MORNING...AS LARGE SCALE SUBSIDENCE TAKES OVER THE WEATHER PATTERN AND HIGH PRESSURE BUILDS IN AT THE SURFACE. ANOTHER UPPER LEVEL SYSTEM WILL MOVE ONSHORE THE PACIFIC COAST MONDAY AFTERNOON...WHICH MAY AFFECT THE CENTRAL PLAINS LATER IN THE WEEK. TUESDAY THROUGH FRIDAY...A JET STREAK WILL DIG INTO THE BACKSIDE OF THE SYSTEM MOVING ONSHORE THE WESTERN CONUS...STRENGTHENING THE UPPER LOW AND SENDING IT FURTHER SOUTH TOWARDS THE YUCATAN PENINSULA TUESDAY AFTERNOON. AS THE UPPER LOW DEEPENS A WEAK RIDGE WILL DEVELOP OVER THE CENTRAL PLAINS KEEPING FAIR WEATHER IN PLACE TUESDAY AND WEDNESDAY. SOUTHERLY FLOW NEAR THE SURFACE WILL RETURN TO THE PLAINS TUESDAY NIGHT AS THE SURFACE HIGH PUSHES EAST INTO THE MISSISSIPPI RIVER VALLEY. TEMPERATURES WILL GRADUALLY WARM BACK INTO THE LOWER TO MID 40S ACROSS THE CWA THROUGH THE PERIOD. THE SYSTEM WILL BEGIN TO LIFT NORTHEAST OUT OF NORTHERN MEXICO WEDNESDAY AFTERNOON...BUT THE EXTENT OF THE NORTHERN PUSH OF THE SYSTEM IS STILL NOT HANDLED WELL BY THE MODELS. THE EUROPEAN OFFERS THE MOST NORTHERLY TRACK TO THE SYSTEM...WHILE THE GFS KEEPS THE UPPER LOW WELL SOUTH OF THE CWA...ALONG THE GULF COAST. AT THIS TIME HAVE A SLIGHT CHANCE FOR RAIN SHOWERS ACROSS THE EXTREME SOUTHEASTERN PORTION OF THE CWA AS BOTH GFS AND EUROPEAN BRING A WEAK FRONT THROUGH EASTERN KANSAS DURING THE DAY THURSDAY...POSSIBLY PROVIDING ENOUGH OF A BOUNDARY FOR ISENTROPICALLY LIFTED SHOWERS TO DEVELOP OVER SOUTHEASTERN KS. WITHOUT MUCH IN THE WAY OF UPPER LEVEL SUPPORT...THE MORE SOUTHERLY TRACK OF THE UPPER LOW WOULD FAVOR A DRY FORECAST THROUGH THE PERIOD. IF THE EUROPEAN VERIFIES ON THE OTHER HAND...POPS MAY NEED TO BE INCREASED. ZONAL FLOW ALOFT WILL SET UP OVER THE PLAINS BEHIND THIS SYSTEM...ALLOWING THE LEE SIDE TROUGH TO DEVELOP AND BRINGING A QUICK RETURN TO SOUTHERLY FLOW THROUGH THE PLAINS. WITH NO OBVIOUS EMBEDDED FEATURES IN THE ZONAL FLOW ALOFT ON FRIDAY...HAVE LEFT THE FORECAST DRY. FRIDAY NIGHT AND SATURDAY...ANOTHER UPPER LEVEL SYSTEM WILL MOVE TOWARDS THE PLAINS...THIS TIME FROM THE PACIFIC NORTHWEST. GFS AND EUROPEAN BRING THIS FEATURE INTO THE WESTERN HIGH PLAINS SATURDAY AFTERNOON. BOTH MODELS DEVELOP A SURFACE LOW AND INVERTED TROUGH OVER CENTRAL KS...BUT THE GFS BRINGS THE LOW FURTHER NORTH THAN THE EUROPEAN AT THIS TIME. THE UPPER LEVEL WAVE INDICATES SPLIT STREAM FLOW...WITH MODELS FAVORING THE NORTHERN STREAM WITH THE BETTER LIFTING ENERGY AT THIS TIME. HAVE LEFT A DRY FORECAST FOR NOW...BUT A MORE IN PHASE SOLUTION...OR A MORE SOUTHERLY POSITION OF THE NORTHERN STREAM HAS THE POTENTIAL TO BRING SOME WINTRY PRECIPITATION THROUGH THE FORECAST AREA. THIS SYSTEM WILL HAVE TO BE MONITORED CLOSELY IN FUTURE MODEL RUNS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 111 PM CST SAT DEC 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-311915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 111 PM CST SAT DEC 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN COULD CHANGE OVER TO FREEZING RAIN ACROSS NORTH CENTRAL KANSAS LATE TONIGHT...GENERALLY AFTER 3 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME SNOW WILL BE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS DURING THE DAY SUNDAY AS THE STORM SYSTEM EXITS THE REGION. AT THIS TIME...ACCUMULATIONS APPEAR TO BE LIGHT WITH AROUND AN INCH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. WOLTERS
The national radar mosaic for the moment the first event began.
10 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7771, 7772, 7775, 7779, 7781, 10414, 7773, 7774, 7776, 7778, 7780.